Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 63, NWS Lincoln, IL

May 29, 2019Logan County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 29, 2019, 8:21 PM CDT for Logan County, Sangamon County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2019, 8:21 PM CDT (01:21 UTC)
Expired
May 29, 2019, 8:45 PM CDT
In force
24 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Logan County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 26 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS53 KILX 300121
SVRILX
ILC107-167-300145-
/O.NEW.KILX.SV.W.0063.190530T0121Z-190530T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
821 PM CDT Wed May 29 2019

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southern Logan County in central Illinois...
  Northeastern Sangamon County in central Illinois...

* Until 845 PM CDT.

* At 821 PM CDT, a severe thunderstorm was located near Cornland, or
  13 miles northeast of Springfield, moving north at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Springfield, Sherman, Riverton, Mount Pulaski, Williamsville,
  Mechanicsburg, Elkhart, Chestnut, Cornland, Spaulding, Dawson,
  Buffalo and Broadwell.

This includes the following highways...
 Interstate 55 between mile markers 100 and 103, and between mile
markers 106 and 123.
 Interstate 72 between mile markers 107 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3977 8936 3984 8961 4016 8952 4005 8915
TIME...MOT...LOC 0121Z 200DEG 33KT 3989 8944 

HAIL...<.75IN
WIND...60MPH
 
$$

37
1 follow-up statement
327 
WWUS53 KILX 300142
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
842 PM CDT Wed May 29 2019

ILC107-167-300151-
/O.EXP.KILX.SV.W.0063.000000T0000Z-190530T0145Z/
Logan-Sangamon-
842 PM CDT Wed May 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LOGAN AND
NORTHEASTERN SANGAMON COUNTIES WILL EXPIRE AT 845 PM CDT...
        
The storm which prompted the warning has weakened below severe 
limits, while another severe storm has developed outside the warned 
area. Therefore, this warning will be allowed to expire.

LAT...LON 3977 8936 3984 8961 4016 8952 4005 8915
TIME...MOT...LOC 0141Z 200DEG 33KT 4005 8936 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:13 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 29, 7:13 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
713 PM CDT Wed May 29 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 321 PM CDT Wed May 29 2019

Focus in the near term is on the thunderstorm potential through
the remainder of today and tonight. Regional radar this afternoon
shows extensive convection from northeastern TX into SW MO with
additional scattered activity along the Ohio valley to our south.
Convection is expected to spread northeast through the rest of
today and do anticipate the greatest coverage of storms to stay
within the corridor described above, largely along or south of the
I-70 in Illinois late this evening and overnight. Meanwhile,
farther north, stable conditions have persisted over most of
central Illinois through the day associated with remnant outflow
from earlier convection. Stable waves have been noted on visible
satellite imagery through the day, and 18Z KILX raob indicated
just over 100 J/kg MLCIN. Given the time of day and thickening
cirrus blowoff from upstream convection, does seem that stability
may be a limiting factor for convection this evening. Still,
ascent associated with a low amplitude shortwave ahead of the main
upper low over the mid Missouri Valley and the right entrance
region to the upper jet moving over the area later today may
allow for at least scattered showers and thunderstorms north of
I-70. If this were to occur, ample shear in the environment still
supports at least a conditional severe threat with strong winds
and large hail the primary concerns. If any heavy thunderstorms
were to occur, couldn't rule out isolated flash flooding as well,
especially northwest of the Illinois River valley where 1-hr flash
flood guidance is between 0.75 and 1.0 inches. Confidence in this
occurring based on the aforementioned limiting factors is too low
to go with a flash flood watch at this time, but conditions will
need to be monitored closely this evening.

On Thursday, the main upper low to our west is progged to open and
swing east across the midwest resulting in yet another chance for
showers and thunderstorms. Lapse rates above 700mb don't look
overly impressive Thursday afternoon, so deep convection may
struggle limiting the overall severe threat. The wave does come
over at a favorable diurnal time, so the threat for some
lightning and possibly gusty, albeit sub-severe, winds remain.
Temperatures will be a bit cooler Thursday, topping out in the mid
to upper 70s.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 321 PM CDT Wed May 29 2019

Finally have a day without showers and thunderstorms in the
forecast on Friday in the wake of the upper wave that is progged
to shift east to the upper Ohio Valley Friday while a weak upper
ridge builds across the local area. Temperatures should respond
accordingly with highs back into the 80s across central Illinois
under mostly sunny skies and modest winds.

Break in the precipitation will be short-lived, however, as a
potent shortwave trough digs across the Great Lakes region over
the weekend. Modest 500mb height falls begin to overspread
Illinois on Saturday while the main cold front associated with
this system pushes across the area Saturday evening and overnight.
This front will be accompanied by another chance for showers and
thunderstorms, though the system does appear to remain
progressive.

High pressure builds across the Great Lakes and Midwest late in
the weekend an into the early part of next week. This should
provide yet another break from precipitation after any lingering
showers end early on Sunday and lasting into at least Monday.
Cooler temperatures are expected under the cooler north flow.
Highs are expected to be only in the low to mid 70s Sunday and
Monday. Confidence in the forecast details diminishes later in the
week as model discrepancies grow, but precip chances do return by
either Tuesday or Wednesday as the high settles off the east
coast with southwest flow bringing gulf moisture and warmer
temperatures back into the Midwest in its wake.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 713 PM CDT Wed May 29 2019

A shortwave to eject northeastward across central IL this evening
will spread showers and thunderstorms into the area. Thunderstorm
activity likely into KSPI by 1Z, and the remainder of the central
IL terminals by 2-3Z. Primarily VFR cigs except locally lower in
thunderstorms until widespread MVFR develops gradually overnight
and continues until around 18Z. Winds generally light, although
predominantly ENE, becoming WSW after 12Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...37
Hazardous weather outlook, May 29, 3:26 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
326 PM CDT Wed May 29 2019

ILZ027>031-036>038-040-041-047-049-050-301200-
Cass-Fulton-Knox-Marshall-Mason-McLean-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Another round of severe thunderstorms is possible tonight.
Damaging wind is the primary concern, though large hail may also
occur.

Moderate to Major flooding will continue along the Illinois
River and La Moine Rivers

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday and Wednesday. Severe weather is currently not expected.

Moderate to Major flooding will continue along the Illinois
River and La Moine River, with steady rises through the first
part of the weekend. Moderate flooding is also expected on the
Spoon River the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. The most likely
time frame is between 6 pm and 11 pm.

ILZ063-068-071>073-301200-
Clark-Clay-Crawford-Lawrence-Richland-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely late this afternoon and evening.
Damaging winds are the primary concern, as well as some large
hail.

Minor flooding continues on the Wabash and Little Wabash Rivers.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

While minor flooding on the Little Wabash River is expected to
subside late this week, it should continue on the Wabash River
through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

ILZ042>046-048-051>057-061-062-066-067-301200-
Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Jasper-Logan-Macon-Menard-Moultrie-Piatt-Sangamon-
Shelby-Vermilion-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely this evening. Damaging winds are
the primary concern, as well as some large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

Barker

In the hours before

Special weather statement, May 29, 7:27 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Lincoln IL
727 PM CDT Wed May 29 2019

ILZ051-052-061-300100-
Sangamon-Christian-Shelby-
727 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN...SOUTH
CENTRAL SANGAMON AND WEST CENTRAL SHELBY COUNTIES UNTIL 800 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Raymond, or 13 miles west of Nokomis, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Taylorville, Pana, Pawnee, Kincaid, Divernon, Morrisonville, Bulpitt,
Jeisyville, Tovey, Rosamond, Owaneco, Palmer, Sicily, Vanderville and
Taylorville Airport.

This includes Interstate 55 between mile markers 78 and 80.

LAT...LON 3935 8914 3935 8953 3952 8953 3953 8968
      3965 8959 3949 8898 3933 8914
TIME...MOT...LOC 0027Z 213DEG 42KT 3937 8953

37
Special weather statement, May 29, 7:28 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Lincoln IL
728 PM CDT Wed May 29 2019

ILZ055-057-300115-
Douglas-Edgar-
728 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EDGAR...SOUTHEASTERN VERMILION
AND SOUTHEASTERN DOUGLAS COUNTIES UNTIL 815 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Redmon, or 9 miles northwest of Paris, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paris, Chrisman, Hume, Brocton, Redmon, Edgar, Metcalf, Palermo,
Scottland and Edgar County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3952 8781 3971 8798 3988 8788 3988 8762
      3987 8761 3987 8757 3988 8757 3988 8754
      3984 8753 3971 8753
TIME...MOT...LOC 0028Z 225DEG 17KT 3971 8783

Deubelbeiss
Local storm report, May 29, 8:00 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
800 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             PAWNEE                  39.59N 89.58W
05/29/2019  E0.88 INCH       SANGAMON           IL   EMERGENCY MNGR

0749 PM     TSTM WND GST     PAWNEE                  39.59N 89.58W
05/29/2019  E50.00 MPH       SANGAMON           IL   EMERGENCY MNGR

&&

25
Special weather statement, May 29, 8:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Lincoln IL
801 PM CDT Wed May 29 2019

ILZ046-057-300130-
Vermilion-Edgar-
801 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDGAR AND
SOUTHEASTERN VERMILION COUNTIES UNTIL 830 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ridge Farm, or 15 miles south of Danville, moving northeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Danville, Georgetown, Westville, Tilton, Catlin, Oakwood, Ridge Farm,
Sidell, Belgium, Indianola, Jamaica and Kickapoo State Park.

This includes Interstate 74 between mile markers 207 and 220.

LAT...LON 3982 8755 3987 8785 4016 8777 4016 8753
      3984 8753
TIME...MOT...LOC 0101Z 204DEG 28KT 3993 8769

Deubelbeiss
Local storm report, May 29, 8:08 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
808 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     TOVEY                   39.59N 89.46W
05/29/2019  M53 MPH          CHRISTIAN          IL   AMATEUR RADIO

&&

25
Local storm report, May 29, 8:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
818 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLASH FLOOD      TEUTOPOLIS              39.13N 88.48W
05/29/2019                   EFFINGHAM          IL   TRAINED SPOTTER

            ROADS FLOODED IN TOWN

0810 PM     FLASH FLOOD      EFFINGHAM               39.12N 88.55W
05/29/2019                   EFFINGHAM          IL   PUBLIC

            FLOODED ROADS IN TOWN OVER 2 FEET DEEP IN SOME LOCATIONS.
            RELAYED BY WAND-TV.

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:20 PM CDTFlash Flood WarningILXEffingham, Jasper6 hr
May 29, 7:27 PM CDTSpecial Weather StatementILXChristian33 min
May 29, 7:28 PM CDTSpecial Weather StatementILXEdgar47 min
May 29, 7:55 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon35 min
May 29, 8:01 PM CDTSpecial Weather StatementILXVermilion29 min
May 29, 8:37 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard23 min
May 29, 8:56 PM CDTSpecial Weather StatementILXDouglas, Macon, Piatt34 min
May 29, 9:00 PM CDTSpecial Weather StatementILXLogan30 min
May 29, 9:36 PM CDTFlash Flood WarningILXClark, Crawford114 min
May 29, 10:55 PM CDTAreal Flood WarningILXClark, Crawford, Cumberland, Effingham, Jasper, Shelby7 hr
May 29, 11:34 PM CDTFlash Flood WarningILXStark4 hr
May 30, 5:42 PM CDTSevere Thunderstorm WarningILXWoodford18 min
May 30, 5:53 PM CDTSevere Thunderstorm WarningILXMcLean22 min
May 30, 6:19 PM CDTSpecial Weather StatementILXChampaign41 min
May 30, 6:26 PM CDTFlash Flood WarningILXPeoria3 hr
May 30, 6:54 PM CDTSpecial Weather StatementILXVermilion51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.